Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 160, NWS Dodge City, KS

June 24, 1997Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1997, 7:38 PM CDT for Finney County, Gray County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 7:38 PM CDT (00:38 UTC)
Expired
Jun 24, 1997, 8:25 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:38 PM CDTHail 1Garden City, KS
Jun 24, 7:43 PM CDTThunderstorm Wind 52Cimarron, KS
Jun 24, 7:58 PM CDTThunderstorm Wind 59Charleston, KS
Jun 24, 7:58 PM CDTThunderstorm Wind 59Pierceville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3202 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250038 RRA
SVRDDC
KSC055-069-250125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 825 PM CDT
 
* SOME LOCATIONS AFFECTED
  GARDEN CITY                THROUGH 750 PM CDT
  CIMARRON                   BY 740 PM CDT

* AT 734 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ENTERING WESTERN FINNEY AND GRAY COUNTIES MOVING EAST
  AT 35 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRO2DUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:03 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 4:03 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT TUE JUN 24 1997

...MAIN FORECAST CHALLENGE IS POTENTIAL FOR SEVERE WEATHER THIS EVENING
AND FLASH FLOODING...

MODELS AND SFC ANALYSIS SHOW SFC TROF AND COLD FRONT SLOWLY MOVING INTO
SOUTHWEST KANSAS AND THIS WILL PROVIDE THE FOCUS FOR TSTMS TO DEVELOP.
COMBINATION OF HIGH THETA-E AIR AND A WEAK UPPER AIR DISTURBANCE WILL
PROVIDE THE NECESSARY INGREDIENTS. BEST CHANCE OF FLASH FLOODING WILL
BE IN THE SOUTHEAST CWA FROM KINSLEY TO ST JOHN AND SOUTH WHERE LAST
NIGHTS RAINS WERE FROM 3 TO 5 INCHES. THIS AREA ALREADY HAS SWOLLEN
RIVERS AND WITH ADDITIONAL RAINFALL ALONG TROF LATER TONIGHT...THE
POTENTIAL FOR FLASH FLOODING WILL BE HIGH. WITH THIS IN MIND...WENT
WITH A FLASH FLOOD WATCH FOR THAT AREA. FARTHER WEST...WITH HIGH CAPES
AND STRONG CONVERGENCE ALONG THE COLD FRONT...ISOLATED SUPERCELLS ARE
POSSIBLE MAINLY THIS EVENING BEFORE THE LINE BECOMES A SQUALL LINE.
THIS IS IN AGREEMENT WITH MOD RISK AREA OUTLOOKED BY SPC. ALSO SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE. WILL GO LIKELY TO CATEGORICAL POPS
ALL AREAS.

WEDNESDAY...MAIN CONVERGENT AREA FROM MEDICINE LODGE TO PRATT EARLY IN
THE MORNING ALONG THE COLD FRONT...AND WILL GO 50 PERCENT POPS FOR THE
MORNING HOURS. OTHER AREAS WILL JUST GO PARTLY CLOUDY FOR WEDNESDAY AND
WEDNESDAY NIGHT.

THURSDAY...HIGH PRESSURE RIDGE BUILDS INTO THE AREA WITH MOSTLY CLEAR
SKIES.

WILL GO NEAR GUIDANCE TEMPS THROUGHOUT THE FORECAST PERIOD.

.DDC...FLASH FLOOD WATCH LATE TONIGHT KSZ066-079>081-089>090.

DDC 064/082 058/083 062 711
GCK 062/083 058/084 062 711
EHA 058/083 058/085 062 811
LBL 059/083 059/084 063 711
HYS 059/079 056/081 060 611
P28 067/086 062/083 066 751

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTSevere Thunderstorm WarningDDCHaskell62 min
Jun 24, 7:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny48 min
Jun 24, 7:31 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jun 24, 7:49 PM CDTTornado WarningDDCTrego31 min
Jun 24, 7:57 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 24, 8:24 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Jun 24, 8:32 PM CDTFlash Flood WarningDDCEllis, Trego4 hr
Jun 24, 8:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness62 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningDDCEllis31 min
Jun 24, 9:23 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.